Indian Journal of Psychological Medicine

CASE REPORT
Year
: 2017  |  Volume : 39  |  Issue : 1  |  Page : 89--91

Atomoxetine induced hypomania in a patient with bipolar disorder and adult attention deficit hyperactivity disorder


Vijaya Kumar1, Shivarama Varambally2 
1 Department of Psychiatry, Vydehi Institute of Medical Sciences and Research Center, Bengaluru, Karnataka, India
2 Department of Psychiatry, National Institute of Mental Health and Neurosciences, Bengaluru, Karnataka, India

Correspondence Address:
Vijaya Kumar
Department of Psychiatry, Vydehi Institute of Medical Sciences and Research Center, Bengaluru - 560 066, Karnataka
India

Comorbidity of bipolar disorder (BD) with attention deficit hyperactivity disorder (ADHD) is frequent. The management of comorbid ADHD and BD is complicated by the risk of induction of (hypo) mania by the medications used for ADHD treatment. Earlier reports in children and adolescents with ADHD-BD suggest that the possibility of (hypo) mania induction is low when atomoxetine is used along mood stabilizers or antipsychotics. Here, we report induction of hypomania by atomoxetine when used for the treatment of comorbid ADHD in a BD patient while on prophylactic treatment with mood stabilizers. This report indicates that atomoxetine carries the risk of induction of (hypo) mania even in stabilized BD patients. Clinicians should closely monitor such patients for (hypo) mania symptoms.


How to cite this article:
Kumar V, Varambally S. Atomoxetine induced hypomania in a patient with bipolar disorder and adult attention deficit hyperactivity disorder.Indian J Psychol Med 2017;39:89-91


How to cite this URL:
Kumar V, Varambally S. Atomoxetine induced hypomania in a patient with bipolar disorder and adult attention deficit hyperactivity disorder. Indian J Psychol Med [serial online] 2017 [cited 2019 Oct 18 ];39:89-91
Available from: http://www.ijpm.info/article.asp?issn=0253-7176;year=2017;volume=39;issue=1;spage=89;epage=91;aulast=Kumar;type=0